Funnel Cloud, Mower
- When
- August 4, 12:13 PM CST to 12:55 PM CST
- Where
- Mower County, Taopi
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Funnel clouds were reported by law enforcement officials and the public, but none touched down.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Funnel clouds were reported by law enforcement officials and the public, but none touched down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 4, 1:54 AM CST, 10 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 254 AM CDT SUN AUG 4 2002 FORECAST PROBLEM NOW THE SCOURING OF THE MOIST AIRMASS SOUTH AND CONVECTIVE CHANCES THROUGH SUNDAY NIGHT. OVERNIGHT CONVECTIVE SYSTEM IS CONTINUING TO BEHAVE AND MOVE OUT OF FORECAST AREA. WIDESPREAD ONE INCH OF RAINFALL REPORTED AND WINDS 30-40 MPH. LOW-LEVEL JET NEVER DEVELOPED NEAR WHAT THE MODEL HAD FORECAST AND THUS THE SHEAR WAS MUCH WEAKER AND NOT ENOUGH FOR SEVERE WEATHER. 07Z SURFACE ANALYSIS SHOWS A LOW NEAR KFSD AND NOT MOVING MUCH EASTWARD. A FRONTAL BOUNDARY EXTENDS NORTHEAST TO NEAR KDLH WITH MUCH DRIER AIR BUILDING INTO THE DAKOTAS...DEWPOINTS OF 45-50F. AIR QUITE MOIST SOUTHEAST OF THIS FRONT. STRATUS AND DEBRIS CLOUD OVER MUCH OF MN AT THIS TIME. PROFILERS SHOWING 850 MB FLOW FEEDING INTO EAST-WEST CONVECTION ACROSS IA AND TREND SEEMS TO BE PUSHING SLOWLY SOUTHWARD IN IOWA SO RAINFALL SHOULD BE ENDING. CELLS SHOW A SWRLY PROPAGATION VECTOR...AWAY FROM NERN IA. WILL CONTINUE TO MONITOR THROUGH THE NEXT HOURS CLOSELY. 00Z ETA A BIT FAST WITH THE FRONTAL POSITION AND WIND SHIFT COMPARED TO THE 00Z AVN SOLUTION. THINK THE OVERALL PUSH OF THIS BOUNDARY WILL BE SLOWER TODAY. THIS FRONT WILL BE THE MAIN PLAYER THROUGH MONDAY MORNING. BOTH MODELS TREND TOWARD EARLIER SOLUTIONS OF SHIFTING THE FRONT TO SRN IA BORDER-KORD BY SUNDAY EVE. WITH THE FRONT THE SURFACE CAPE SCOURS SOUTH AS WELL. THINK THIS TIMING WILL BE A BIT SLOWER THAN 00Z MODEL SOLUTIONS AND THUS HAVE KEPT THE CHANCE OF TSRA AREA WIDE AS FRONT MOVES THROUGH PROVIDING TRIGGER. AS THE FRONT SHIFTS SOUTH AND DAYTIME HEATING INCREASES...NERN IA AND SWRN WI WILL HAVE BEST CHANCE OF TSRA...HOWEVER SEVERE CHANCES LOW... MAINLY RAIN. TONIGHT THE LOW LEVEL FLOW THROUGH IA WILL BE SWRLY OVER THE FRONT AND MOISTURE IS ABUNDANT WITHIN THE FLOW. A VERY NICE NW-SE 850 MB DEFORMATION AREA SETS UP OVERNIGHT AND LIFTS NEWRD TOWARD KALO BY 12Z MON. THIS IS ABOUT THE DEPTH OF THE DRIER AIRMASS OVER SWRN WI...1- 1.5 KMS. THIS OVERRUNNING AND CONVERGENT AREA SHOULD FORM TSRA ACROSS NORTH-CENTRAL/EAST IA-KDVN AND STORMS SHOULD MOVE EAST-SOUTHEAST. THUS...HAVE KEPT THE LIKELY POPS ACROSS NERN IA AND SWRN WI. TOUGH PART WILL BE THE CONVECTION AND WHERE IT SETS UP...THE NORTHEASTERN EDGE WILL BE QUITE SHARP WITH NORTHEASTERLY FLOW MEETING SWRLY FLOW. MAIN THREAT IS HEAVY RAINFALL. WITH LAST NIGHT ONE INCH PLUS RAIN OVER NERN IA AND SWRN WI...MORE HEAVY RAIN COULD BE A PROBLEM. WILL ISSUE A HYDROLOGIC OUTLOOK DISCUSSING THIS FLOOD POTENTIAL IF ANOTHER 2-3 INCHES FALLS. WOULD THINK THAT AREA IS ON THE NERN EDGE OF RAIN AND THEN REMAINING FORECAST AREA SHOULD REMAIN DRY. THE CANADIAN HIGH REALLY PUSHES INTO WI OVERNIGHT WITH EASTERLY FLOW. THIS BOUNDARY WILL CONTINUE TO SHIFT SOUTHWEST MONDAY AND AREA CLEARS OF ALL POPS MONDAY NIGHT. HAVE NOT ALTERED ONGOING FORECAST VERY MUCH. THANKS FOR THE COORDINATION MKX. .LSE...NONE. BAUMGARDT
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-050000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1220 PM CDT SUN AUG 4 2002 HAZARD - SCATTERED THUNDERSTORMS TIMING - THIS AFTERNOON INTO TONIGHT. LOCATION - SOUTHEAST MINNESOTA...WEST CENTRAL AND SOUTHWEST WISCONSIN...AND NORTHEAST IOWA. DISCUSSION - A COLD FRONT...LOCATED OVER SOUTHEAST MINNESOTA AND CENTRAL WISCONSIN...WILL MOVE SLOWLY SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THIS COLD FRONT WILL ACT AS A TRIGGER FOR SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND TONIGHT. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. SPOTTER INFORMATION - SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. BOYNE
The La Crosse radar (KARX), 126 km away, was scanning. The volume nearest the first event began at 18:10 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311980.